[Skip to Content]
[Skip to Content Landing]
Article
November 9, 1970

Bleeding Risks From Heparin Treatment

JAMA. 1970;214(6):1122. doi:10.1001/jama.1970.03180060096031

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  The communication of Vieweg et al on the complications of intravenous administration of heparin sodium in elderly women (213:1303, 1970) bears out our own experience. One point might deserve a little positive emphasis: the Lee-White clotting time was of little help in the early detection of bleeding in their patients.It has been our opinion that the only way to detect bleeding early is through careful daily clinical observation and heeding such symptoms as pain in the hip, groin, or flank. I think too many internists labor under the illusion that careful following of the clotting time will alert them to this complication and our experience definitely belies it. There is no laboratory substitute for careful clinical observation.

×